zbMATH — the first resource for mathematics

The failure of Rolle’s theorem in infinite-dimensional Banach spaces. (English) Zbl 0995.46025
A bump is nonzero real function with bounded support. The authors prove that if a Banach space \(X\) admits a \(C^p\) smooth (Lipschitz) bump then it admits another \(C^p\) smooth (Lipschitz) bump \(f:X\to [0,1]\) with the property that \(f'(x)\neq 0\) for all x in the interior of the support of \(f\). This is applied to discussing Rolle’s theorem, deleting diffeomorphisms, and Brouwer fixed points in infinite dimensions.

46G05 Derivatives of functions in infinite-dimensional spaces
47H10 Fixed-point theorems
Full Text: DOI
[1] Azagra, D., Diffeomorphisms between spheres and hyperplanes in infinite-dimensional Banach spaces, Studia math., 125, 179-186, (1997) · Zbl 0899.58007
[2] D. Azagra, and, M. Cepedello, Smooth Lipschitz retractions of starlike bodies onto their boundaries in infinite-dimensional Banach spaces, Bull. London Math. Soc, in press. · Zbl 1032.46097
[3] Azagra, D.; Deville, R., Subdifferential rolle’s and Mean value inequality theorems, Bull. austral. math. soc., 56, 319-329, (1997) · Zbl 0894.49008
[4] D. Azagra, and, R. Deville, James theorem fails for starlike bodies, J. Funct. Anal, in press. · Zbl 0983.46016
[5] Azagra, D.; Dobrowolski, T., Smooth negligibility of compact sets in infinite-dimensional Banach spaces, with applications, Math. ann., 312, 445-463, (1998) · Zbl 0917.46007
[6] Azagra, D.; Gómez, J.; Jaramillo, J.A., Rolle’s theorem and negligibility of points in infinite-dimensional Banach spaces, J. math. anal. appl., 213, 487-495, (1997) · Zbl 0897.46027
[7] Azagra, D., Smooth negligibility and subdifferential calculus in Banach spaces, with applications, (1997), Universidad Complutense de Madrid
[8] Benyamini, Y.; Lindenstrauss, J., Geometrical nonlinear functional analysis, vol. I, Amer. math. soc. colloq. publ., 48, (2000), Amer. Math. Soc Providence
[9] Benyamini, Y.; Sternfeld, Y., Spheres in infinite-dimensional normed spaces are Lipschitz contractible, Proc. amer. math. soc., 88, 439-445, (1983) · Zbl 0518.46010
[10] J. Bes, and, J. Ferrera, Rolle’s theorem fails in ℓ_2 and c0, private communication.
[11] Bessaga, C., Every infinite-dimensional Hilbert space is diffeomorphic with its unit sphere, Bull. acad. polon. sci. Sér. sci. math. astr. phys., 14, 27-31, (1966) · Zbl 0151.17703
[12] Bessaga, C., Interplay between infinite-dimensional topology and functional analysis: mappings defined by explicit formulas and their applications, Topology proc., 19, (1994) · Zbl 0840.46008
[13] Bessaga, C.; Pelczynski, A., Selected topics in infinite-dimensional topology, (1975), Monografie Matematyczne Warszawa · Zbl 0304.57001
[14] Cartan, H., Calcul différentiel, (1967), Hermann Paris
[15] Day, M.M., Normed linear spaces, (1973), Springer-Verlag Berlin
[16] Deville, R., A Mean value theorem for the non-differentiable mappings, Serdica math. J., 21, 59-66, (1995)
[17] Deville, R.; Godefroy, G.; Zizler, V., Smoothness and renormings in Banach spaces, Pitman monogr. surveys pure appl. math., 64, (1993), Longman Harlow
[18] Diestel, J., Sequences and series in Banach spaces, (1984), Springer-Verlag New York
[19] Dobrowolski, T., Smooth and R-analytic negligibility of subsets and extension of homeomorphism in Banach spaces, Studia math., 65, 115-139, (1979) · Zbl 0421.46012
[20] Dobrowolski, T., Every infinite-dimensional Hilbert space is real-analytically isomorphic with its unit sphere, J. funct. anal., 134, 350-362, (1995) · Zbl 0869.46013
[21] Ferrer, J., Rolle’s theorem fails in ℓ_2, Amer. math. monthly, 103, 161-165, (1996) · Zbl 0888.46017
[22] Godefroy, G., Some remarks on subdifferential calculus, Rev. mat. complut., 11, 269-279, (1998) · Zbl 0923.46044
[23] Goebel, K., On the minimal displacement of points under Lipschitzian mappings, Pacific J. math., 45, 151-163, (1973) · Zbl 0265.47046
[24] Goebel, K.; Kirk, W.A., Topics in metric fixed point theory, Cambridge studies in advanced mathematics, 28, (1990), Cambridge Univ. Press Cambridge · Zbl 0708.47031
[25] Goebel, K.; Kirk, W.A., A fixed point theorem for transformations whose iterates have uniform Lipschitz constant, Studia math., 47, 135-140, (1973) · Zbl 0265.47044
[26] Hájek, P., Smooth functions on c0, Israel J. math., 104, 17-27, (1998)
[27] Haydon, R.G., A counterexample to several questions about scattered compact spaces, Bull. London math. soc., 22, 261-268, (1990) · Zbl 0725.46007
[28] Kakutani, S., Topological properties of the unit sphere of a Hilbert space, Proc. imp. acad. Tokyo, 19, 269-271, (1943) · Zbl 0060.27701
[29] Klee, V.L., Convex bodies and periodic homeomorphisms in Hilbert space, Trans. amer. math. soc., 74, 10-43, (1953) · Zbl 0050.33202
[30] Klee, V.L., Some topological properties of convex sets, Trans. amer. math. soc., 78, 30-45, (1955) · Zbl 0064.10505
[31] Lin, P.K.; Sternfeld, Y., Convex sets with the Lipschitz fixed point property are compact, Proc. amer. math. soc., 93, 633-639, (1985) · Zbl 0566.47039
[32] Nowak, B., On the Lipschitzian retraction of the unit ball in infinite-dimensional Banach spaces onto its boundary, Bull. acad. polon. sci., 27, 861-864, (1979) · Zbl 0472.54008
[33] Shkarin, S.A., On Rolle’s theorem in infinite-dimensional Banach spaces, Mat. zametki, 51, 128-136, (1992) · Zbl 0786.46044
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.